Anti-N-methyl-D-aspartate (NMDA) receptor encephalitis is associated with psychiatric symptoms, memory disturbances, seizures, dyskinesia, and catatonia along with other constellation of symptoms. It is more common in females and usually associated with underlying ovarian teratoma. Treatment involves immunosuppression. This is the first antibody proven case from Pakistan.
A 16 year old girl with a short history of sore throat and no other prior illness, presented with 12 day history of behavioral changes (can you please describe some behavioral changes?) and seizures, followed by decreased responsiveness, involuntary limb movements and facial grimacing. She also had intermittent high grade fever for 3 days. On examination she had spontaneous eye opening with continuous involuntary oro buccal and lingual movements. CT/MRI brain was normal. Spinal tap showed increased WBCs with lymphocytic predominance. EEG showed severe diffuse encephalopathy with no clear epileptiform discharges. HSV PCR came out to be negative. She was treated with Ceftriaxone, Acyclovir, Ampicillin, Vancomycin, Phenytoin and Levetiracetam. Acyclovir was later stopped after negative HSV PCR results. On suspicion of non infectious (autoimmune) encephalitis, treatment with IVIg was started and serum anti NMDA receptor antibodies were sent, which came out to be positive. Ultrasound pelvis showed no teratoma. Parents on follow up reported gradual resolution of symptoms and resumption of usual activities.
Anti NMDA receptor encephalitis is associated with anti NMDA receptor antibodies is responsive to autoimmune treatment.
Memon, Rabel Khalid; Siddiqui, Maimoona; and Khan, Rizwanullah
"Encephalopathy with behavioral and psychiatric features–firstantibody proven case of Anti-NMDA receptor encephalitis from Pakistan,"
Pakistan Journal of Neurological Sciences (PJNS): Vol. 10
, Article 8.
Available at: http://ecommons.aku.edu/pjns/vol10/iss2/8